Oklahoma, 2020Flash Flood in Oklahoma, July 29, 2020
July 29, 2020 · NWS TSA · 1 event in 1 county or zone
Showers and thunderstorms increased across eastern Oklahoma during the morning of the 28th, and the activity persisted into the afternoon. Thunderstorms redeveloped north of I-40 by mid-evening, and more thunderstorms moved into northeastern Oklahoma from southern Kansas before midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms increased across eastern Oklahoma during the morning of the 28th, and the activity persisted into the afternoon. Thunderstorms redeveloped north of I-40 by mid-evening, and more thunderstorms moved into northeastern Oklahoma from southern Kansas before midnight. This activity continued to affect northeastern Oklahoma into the early afternoon of the 29th. Unseasonably rich moisture across the region for this time of year, and multiple rounds of thunderstorms affecting some of the same areas, resulted in 2-day rainfall amounts from four to nine inches across portions of Okmulgee County. This heavy rainfall caused flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 29, 9:48 AM CST, 12 minutes earlier.
Area forecast discussion, Jul 29, 9:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1048 AM CDT Wed Jul 29 2020
...UPDATE...
.DISCUSSION...
With PWATs running around 2.3 inches, expect localized very heavy
rainfall to persist into the afternoon. Ongoing area of showers
across east central OK has been producing rainfall rates over
2 inches/hour...with the Okmulgee mesonet mesonet site receiving
4.6 inches of rain the past 3 hours. HRRR output suggests that
showers should taper off some across much of eastern OK later this
afternoon, and have trimmed back PoPs a bit.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 84 73 90 70 / 70 60 50 60
FSM 83 73 92 72 / 80 70 60 60
MLC 82 73 92 71 / 90 40 40 60
BVO 83 70 87 69 / 90 70 60 60
FYV 80 70 87 67 / 90 80 70 70
BYV 82 70 89 68 / 90 80 80 70
MKO 80 72 89 69 / 90 60 50 60
MIO 83 71 88 69 / 80 80 70 60
F10 81 71 89 69 / 90 50 40 60
HHW 85 75 93 74 / 80 30 30 60
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ049-053>076.
AR...Flood Watch through Thursday morning for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...18Hazardous weather outlook, Jul 29, 3:28 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
428 AM CDT Wed Jul 29 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-300930-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
428 AM CDT Wed Jul 29 2020
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...This morning.
HEAVY RAIN.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...This morning.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Elevated.
AREA...Eastern Oklahoma and northwest Arkansas.
ONSET...This morning.
DISCUSSION...
Scattered thunderstorms, with locally heavy rain, will spread
east across the region today. Additional thunderstorms are
expected to redevelop tonight, especially across northeast
Oklahoma. Given the high rain rates and slow storm motions
expected, localized flash flooding is likely. Most areas will see
around an inch or two of rain. However, locally higher amounts of
4 to 6 inches will be possible in the stronger storms that move
over the same locations.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm and Heavy Rain Potential.
FRIDAY...Thunderstorm Potential and Heavy Rain Potential.
SATURDAY AND SUNDAY...Thunderstorm Potential.
MONDAY AND TUESDAY...No Hazards.
EXTENDED DISCUSSION...
An approaching upper level disturbance from the northwest
Thursday will increase the potential for severe weather across
eastern Oklahoma Thursday afternoon into the evening hours. One
or more clusters of storms will be possible with a damaging wind
threat. Locally heavy rainfall is also expected with this round of
storms as well Thursday night into Friday, which could lead to
additional flooding.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
The flash flood watch will likely need to be extended for some
areas Thursday, especially in locations that receive heavy
rainfall today and tonight.
weather.gov/tulsa contains additional information.
Flash Flood, Okmulgee
- When
- July 29, 10:00 AM CST to 12:30 PM CST
- Where
- Okmulgee County, 0.94 mi SW of Murdell to 3 mi E of Morris Arpt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.661, -95.992
Roads in and around Okmulgee and Morris were flooded by heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, July 29 to 30, 20201 death · $13 million · 50 kt wind · 36 events
- Excessive Heat in Arizona, July 29 to 31, 20202 deaths · 9 events
- Tornado and Damaging Winds in New York, July 29, 2020$75,000 · EF0 · 27 events
- Damaging Winds in New York, July 29, 2020$55,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Kansas, July 29, 20201 in hail · 17 events
- Flash Flooding in Kansas, July 29, 202014 events
- Flash Flooding and Flooding in Missouri, July 29 to 31, 202012 events
- Flash Flooding in Nebraska, July 29, 20209 events
- Damaging Winds in Kansas, July 29 to 30, 202070 kt wind · 8 events
- Hail and Damaging Winds in Kansas, July 29, 20201.25 in hail · 7 events
- Flash Flooding and Heavy Rain in South Carolina, July 29, 2020$2,000 · 5 events
- Damaging Winds in Colorado, July 29, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905176.